Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2002, 9:16 PM CDT for Ellis County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 9:16 PM CDT (02:16 UTC)
- Expired
- Jul 27, 2002, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
503 WUUS53 KDDC 280216 SVRDDC KSC051-280300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 915 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 913 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED EMMERAM AT 925 PM CDT AT 903 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED 1.5 INCH HAIL ONE MILE WEST OF YOCEMENTO. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR ELLIS COUNTY. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3911 9937 3889 9935 3889 9908 3911 9907 BURKE/FREDERKING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:46 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 27, 2:46 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 246 PM CDT SAT JUL 27 2002 FORECAST CHALLENGES ARE CHANCES FOR THUNDER THROUGH MONDAY MORNING. WIND SHIFT BOUNDARY STILL IN CENTRAL PART OF CWA WITH VERY WEAK CAP IN PLACE. ALSO UPPER COOLING ASSOCIATED WITH NEXT UPPER TROUGH FORECAST TO MOVE IN DURING DAY SUNDAY AND SUNDAY NIGHT PUSHING A WEAK COLD FRONT ACROSS AREA BY SUNDAY NIGHT AND MONDAY. WILL CONTINUE WITH 30 TO 40 POPS ALL AREAS TONIGHT THROUGH SUNDAY NIGHT AND THEN ONLY IN THE SOUTHEAST CWA ON MONDAY MORNING NEAR FRONTAL BOUNDARY. INVERTED-V SOUNDING THIS EVENING WOULD SUGGEST ANY STRONG STORMS TO PUT OUT SOME BRIEF STRONG WIND GUSTS. AS FOR TEMPS FOR TONIGHT LOOK FOR WARMEST IN THE EAST WITH HIGHER DEWPOINTS. TEMPS WILL RANGE FROM MID 70S EAST TO MID AND UPPER 60S WEST. FOR HIGHS SUNDAY, IT ALL DEPENDS ON HOW MUCH CLOUD DEVELOPS AS MID LEVEL COOLING ENTERS AREA. FOR NOW WILL GO PARTLY CLOUDY WITH HIGHS IN THE MID 90S TO NEAR 100. LOWS ON SUNDAY NIGHT SHOULD BE A LITTLE COOLER BEHIND FRONT AS DEWPOINTS FALL, AND FOR MONDAY PREVIOUS PACKAGE FORECAST LOOKS GOOD WITH HIGH BACK IN THE LOW TO MID 90S AS WIND TURN SOUTH LATE IN PM. FWC GUIDANCE TEMPS STILL LOOK A LITTLE COOL FOR HIGHS. DAYS 3-7... AFTER A BRIEF OPPORTUNITY FOR RAINFALL OVER THE CENTRAL PLAINS OVER THE WEEKEND, A RETURN TO VERY WARM AND DRY WEATHER APPEARS LIKELY EARLY NEXT WEEK. A CLUSTER OF THUNDERSTORMS AROUND 20N/140E-160E HAS BEEN VERY PERSISTENT, AND A PAIR OF ANTICYCLONES ARE EVIDENT IN THE 150 MB WIND ANOMALY FIELDS ALONG 150 EAST CENTERED AROUND 20S AND 40N. DAILY ANOMALY CHARTS SUGGEST ENERGY DISPERSION FROM THE LARGE THUNDERSTORM AREA IS PROPAGATING DOWNSTREAM AND ENHANCING A CYCLONE NEAR 60N/180 AND AN ANTICYCLONIC GYRE NEAR 140W/60N. THE AMPLIFICATION OF A HIGH LATITUDE RIDGE AND DOWNSTREAM AMPLIFICATION OF A TROUGH NEAR THE WEST COAST OF NORTH AMERICA IS CONSISTENT WITH THIS EVOLUTION AND SEEMS VERY REASONABLE. THE MRF ENSEMBLE SOLUTIONS AND THE OPERATIONAL RUN OF THE MRF ARE IN GOOD AGREEMENT WITH THIS GENERAL EVOLUTION, ALTHOUGH DETAILS DIFFER. THE CURRENT EXTENDED FORECAST REFLECTS CURRENT THINKING WELL, AND NO SIGNIFICANT CHANGES ARE REQUIRED. THE 00Z MRF ATTEMPTS TO SLIDE A COLD FRONT INTO KANSAS ON FRIDAY AND SATURDAY AS A VIGOROUS WAVE RIPPLES OVER THE CENTRAL UNITED STATES RIDGE. SHOULD THIS OCCUR, THE POTENTIAL WILL EXIST FOR THUNDERSTORMS IN SOUTHWESTERN KANSAS. HOWEVER, CONFIDENCE IS LOW ENOUGH AT THIS TIME THAT I AM RELUCTANT TO INTRODUCE THE POSSIBILITY OF RAIN GIVEN THE CURRENT DROUGHT. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 75 97 68 93 / 30 40 40 10 GCK 73 96 65 93 / 30 40 40 0 EHA 68 99 66 95 / 30 40 40 0 LBL 71 100 67 95 / 30 40 40 0 HYS 72 95 68 92 / 30 40 40 10 P28 75 101 71 94 / 30 40 40 30 .DDC...NONE. FCSTID =06/01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| Jul 27, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Jul 28, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 67 min |
| Jul 28, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 63 min |
| Jul 28, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 67 min |
| Jul 28, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 51 min |
| Jul 28, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 61 min |
| Jul 28, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 58 min |
| Jul 28, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 77 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.